Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 90, NWS Columbia, SC

August 6, 2004Sumter County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Aug 6, 2004, 1:19 AM EDT for Sumter County, South Carolina. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2004, 1:19 AM EDT (05:19 UTC)
Expired
Aug 6, 2004, 2:00 AM EDT
In force
41 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Sumter County, SC

The radar

The Columbia radar (KCAE), 78 km from the middle of the area, began a volume at 05:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 5.3 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2004-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4316 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2004-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 81 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4316 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
910 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
81 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
1.3
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 060519
SVRCAE
SCC085-060600-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
117 AM EDT FRI AUG 6 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
  THIS INCLUDES THE CITIES OF...SUMTER

* UNTIL 200 AM EDT

* AT 110 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES NORTHWEST
  OF SUMTER. MOVEMENT WAS TOWARD THE SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SUMTER BY 130 AM EDT

EXPECT WIND GUSTS NEAR 60 MPH WITH THIS THUNDERSTORM. 

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...
800...7 7 5...7 1 9 9.

LAT...LON 3407 8031 3404 8028 3404 8026 3399 8024
      3400 8019 3395 8017 3397 8011 3392 8003
      3380 8028 3399 8055 3410 8046 3410 8044

$$

RJL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 5, 11:01 PM EDT, 2 hours 18 minutes earlier.

Area forecast discussion, Aug 5, 11:01 PM EDT, 2 hours 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE COLUMBIA SC
1101 PM EDT THU AUG 5 2004

.UPDATE...
OBS INDICATE COLD FRONT STILL NORTH OF THE CWA STRETCHING FROM
JUST E OF RAH SOUTHWEST TO NEAR CLT INTO THE MTS/UPSTATE OF SC.
88D SHOWS AREAS OF SHRA/TSRA AHEAD OF COLD FRONT FROM ERN NC INTO THE
UPSTATE OF SC. ADDITIONAL ACTIVITY FROM THE MIDLANDS TO THE PEE DEE.
NEEDED TO UPDATE CURRENT ZONE FORECAST FOR SHRA/TSRA CONTINUING AFTER
MIDNIGHT. MODELS INDICATE FRONT AND COOLER AIR WILL SLOWLY MOVE
SOUTHWARD OVERNIGHT. THICKNESS PACKING APPEARS TO FINALLY PUSH
SOUTH AND EAST OF THE CWA AROUND 06-09Z. THINK PCPN WILL HAVE MOVED
EAST OF THE AREA BY THEN. OTHERWISE FORECAST ON TRACK FOR A PLEASANT
FRIDAY AS HIGH PRESSURE BUILDS ACROSS THE AREA.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

77/99
Hazardous weather outlook, Aug 5, 4:27 AM EDT, 20 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
427 AM EDT THU AUG 5 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-061000-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
427 AM EDT THU AUG 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THE COMBINATION OF HIGH TEMPERATURES AND MODERATE RELATIVE
HUMIDITY WILL RESULT IN AFTERNOON HEAT INDEX VALUES OF 100 TO 105
DEGREES. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS
AFTERNOON INTO EARLY THIS EVENING AHEAD OF A COLD FRONT. THE MAIN
THREAT WILL BE DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

LCV

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.